Moduli of K3 Surfaces and Complex Ball Quotients

Part of the Progress in Mathematics book series (PM, volume 260)


These notes are based on a series of talks given by the authors at the CIMPA Summer School on Algebraic Geometry and Hypergeometric Functions held in Istanbul in Summer of 2005. They provide an introduction to recent work on the complex ball uniformization of the moduli spaces of del Pezzo surfaces, K3 surfaces and algebraic curves of lower genus. We discuss the relationship of these constructions with the Deligne-Mostow theory of periods of hypergeometric differential forms. For convenience to a non-expert reader we include an introduction to the theory of periods of integrals on algebraic varieties with emphasis on abelian varieties and K3 surfaces.


Hodge structure periods moduli Abelian varieties arrangements of hyperplanes K3 surfaces complex ball 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [ACT]
    D. Allcock, J. A. Carlson, D. Toledo, The Complex Hyperbolic Geometry of the Moduli Space of Cubic Surfaces, J. Algebraic Geometry, 11 (2002), 659–724.zbMATHMathSciNetGoogle Scholar
  2. [De]
    P. Deligne, a letter to I. M. Gelfand.Google Scholar
  3. [DM]
    P. Deligne, G. W. Mostow, Monodromy of hypergeometric functions and nonlattice integral monodromy, Publ. Math. IHES, 63 (1986), 5–89.zbMATHMathSciNetGoogle Scholar
  4. [Do]
    I. Dolgachev, Mirror symmetry for lattice polarized K3-surfaces, J. Math. Sciences 81 (1996), 2599–2630.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [Do2]
    I. Dolgachev, Weighted projective varieties, in “Group actions on algebraic varieties”, Lect. Notes in Math. 956 (1982), 34–71.MathSciNetGoogle Scholar
  6. [DGK]
    I. Dolgachev, B. van Geemen, S. Kondō, A complex ball uniformization of the moduli space of cubic surfaces via periods of K3 surfaces, math.AG/0310342, J. reine angew. Math. (to appear).Google Scholar
  7. [Ge]
    Géometrie des surfaces K3: modules et périodes, Astérisque, vol. 126, Soc. Math. France, 1985.Google Scholar
  8. [vG]
    B. van Geemen, Half twists of Hodge structure of CM-type, J. Math. Soc. Japan, 53 (2001), 813–833.zbMATHMathSciNetCrossRefGoogle Scholar
  9. [GH]
    Ph. Griffiths, J. Harris, Principles of Algebraic Geometry, Wiley and Sons, 1994.Google Scholar
  10. [HL]
    G. Heckman, E. Looijenga, The moduli space of rational elliptic surfaces, Adv. Studies Pure Math., 36 (2002), Algebraic Geometry 2000, Azumino, 185–248.Google Scholar
  11. [K1]
    S. Kondō, A complex hyperbolic structure of the moduli space of curves of genus three, J. reine angew. Math., 525 (2000), 219–232.MathSciNetzbMATHGoogle Scholar
  12. [K2]
    S. Kondō, The moduli space of curves of genus 4 and Deligne-Mostow’s complex reflection groups, Adv. Studies Pure Math., 36 (2002), Algebraic Geometry 2000, Azumino, 383–400.Google Scholar
  13. [K3]
    S. Kondō, The moduli space of 8 points on1 and automorphic forms, to appear in the Proceedings of the Conference “Algebraic Geometry in the honor of Professor Igor Dolgachev”.Google Scholar
  14. [K4]
    S. Kondō, The moduli space of 5 points on1 and K3 surfaces, math.AG/0507006, this volume.Google Scholar
  15. [Lo]
    E. Looijenga, Uniformization by Lauricella functions-an overview of the theory of Deligne-Mostow, math.CV/050753, this volume.Google Scholar
  16. [MT]
    K. Matsumoto, T. Terasoma, Theta constants associated to cubic threefolds, J. Alg. Geom., 12 (2003), 741–755.zbMATHMathSciNetGoogle Scholar
  17. [Mo]
    G. W. Mostow, Generalized Picard lattices arising from half-integral conditions, Publ. Math. IHES, 63 (1986), 91–106.zbMATHMathSciNetGoogle Scholar
  18. [N1]
    V. V. Nikulin, Integral symmetric bilinear forms and its applications, Math. USSR Izv., 14 (1980), 103–167.zbMATHCrossRefGoogle Scholar
  19. [N2]
    V. V. Nikulin, Finite automorphism groups of Kähler K3 surfaces, Trans.Moscow Math. Soc., 38 (1980), 71–135.Google Scholar
  20. [N3]
    V. V. Nikulin, Factor groups of groups of automorphisms of hyperbolic forms with respect to subgroups generated by 2-reflections, J. Soviet Math., 22 (1983), 1401–1475.zbMATHCrossRefGoogle Scholar
  21. [SPS]
    I. Piatetski-Shapiro, I. R. Shafarevich, A Torelli theorem for algebraic surfaces of type K3, Math. USSR Izv., 5 (1971), 547–587.CrossRefGoogle Scholar
  22. [S]
    G. Shimura, On purely transcendental fields of automorphic functions of several variables, Osaka J. Math., 1 (1964), 1–14.zbMATHMathSciNetGoogle Scholar
  23. [Te]
    T. Terada, Fonction hypergéométriques F 1 et fonctions automorphes, J. Math. Soc. Japan 35 (1983), 451–475; II, ibid., 37 (1985), 173–185.zbMATHMathSciNetGoogle Scholar
  24. [Ter]
    T. Terasoma, Infinitesimal variation of Hodge structures and the weak global Torelli theorem for complete intersections, Ann. Math., 132 (1990), 37 (1985), 213–235.Google Scholar
  25. [Th]
    W. P. Thurston, Shape of polyhedra and triangulations of the sphere, Geometry & Topology Monograph, 1 (1998), 511–549.MathSciNetCrossRefGoogle Scholar
  26. [Va]
    A. Varchenko, Hodge filtration of hypergeometric integrals associated with an affine configuration of hyperplanes and a local Torelli theorem, I. M. Gelfand Seminar, Adv. Soviet Math., 16, Part 2, Amer. Math. Soc., Providence, 1993, J. Math. Soc. Japan 35 (1983), pp. 167–177.Google Scholar
  27. [Vo]
    C. Voisin, Hodge Theory and Complex Geometry, Cambridge Studies in Adv. Math., vols. 76, 77, Cambridge Univ. Press, 2003.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2007

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA
  2. 2.Graduate School of MathematicsNagoya UniversityNagoyaJapan

Personalised recommendations